Minnesota, 2011

Damaging Winds in Minnesota, July 4, 2011

July 4, 2011 · NWS DLH · 3 events in 3 counties and zones

A weak, fast moving front crossed the Dakotas on the 4th. Thunderstorms along the front maintained an outflow boundary and produced a hail and wind event during the late afternoon and evening of Independence Day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak, fast moving front crossed the Dakotas on the 4th. Thunderstorms along the front maintained an outflow boundary and produced a hail and wind event during the late afternoon and evening of Independence Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 4, 5:39 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 5:39 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
639 PM CDT MON JUL 4 2011

.AVIATION...07/05/00Z ISSUANCE...
LINE OF VIOLENT THUNDERSTORMS OVER NORTHWEST MN IS EXPECTED TO
CONTINUE SOUTHEASTWARD ACROSS OUR AREA...REACHING INTERNATIONAL
FALLS EARLY THIS EVENING...BRD AND HIB LATER...DLH AROUND MIDNIGHT
AND NORTHWEST WISCONSIN LATE TONIGHT. VFR CONDITIONS AHEAD OF THE
LINE WILL DETERIORATE TO SCATTERED LIFR WITH WINDS POSSIBLY
GUSTING TO 50 KNOTS...WITH IMPROVEMENT TO MVFR IN CLOUDS LATE
TONIGHT AND EARLY TUESDAY...FOLLOWED BY VFR IN SCATTERED CLOUDS
WITH ISOLATED SHOWERS LATER ON...THROUGHOUT THE REST OF TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT MON JUL 4 2011/

DISCUSSION...
REST OF THIS AFTERNOON AND TNT...VERY MOIST AND UNSTABLE AIR
ACROSS THE FORECAST AREA...BUT ESPECIALLY OVER NORTHEASTERN MN
WHERE MU CAPE VALUES ARE 2000 G/KG AND GREATER AND LI'S -5 TO
-7...IN AN AREA OF NO CIN. AREA NORTH OF US HWY 2 IS AREA OF
CONCERN LATE THIS AFTERNOON IN AREA OF STRONG MOISTURE CONVERGENCE
AND IN NOSE OF THETA E- RIDGE. THERE IS SOME INDICATION OF
POSSIBLE SUPERCELLS WITH TORNADO AS SOME SHEAR IN ATMOSPHERE WITH BULK
SHEAR VALUES OF 40 MPH IN THE ARROWHEAD.

EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP RAPIDLY THIS AFTERNOON
AS CONVECTIVE TEMPS REACHED AND THEN MOVE SOUTHEAST ACROSS
MN...THEN INTO WI THIS EVENING.

LATER THIS EVENING ANOTHER ROUND OF STORMS WILL AFFECT THE
NORTHLAND. THESE STORMS WILL BE IN A WELL-ORGANIZED MCS AHEAD OF A
STRONG COLD FRONT. AT MID AFTERNOON THE FRONT WAS SITUATED NORTH
TO SOUTH ACROSS THE CENTRAL DAKOTAS...IT IS EXPECTED TO ENTER THE
WESTERN PORTION OF THE FORECAST AREA VERY EARLY THIS EVENING...THEN
ENTER NWRN WI LATE TNT. NO ONLY ARE HIGH WINDS AND HAIL POSSIBLE
WITH THE STORMS...BUT WITH PRECIPITABLE WATER VALUES OF AN INCH TO
AN INCH AND A HALF. 1 HOUR FLASH FLOOD GUIDANCE IS GENERALLY AT 3.0
TO 3.5 INCHES IN NRN MN SO NO WATCH ATTM.

MAIN ARA OF STORMS WITH FRONT OVER SOUTHERN MANITOBA THIS
AFTERNOON. THE STORMS WILL CONTINUE TO SPREAD EAST AND SOUTH
THROUGH THE REST OF THIS AFTERNOON AND EVENING. CRUDE
EXTRAPOLATION PUTS THE STORMS NEAR INL AROUND 7 PM....THROUGH THE
IRON RANGE THROUGH MID EVENING...AND NR DLH AROUND 11 PM. THE DLH HRRR IS A
COUPLE HOURS FASTER. THESE TIMES ARE VERY APPROXIMATE AND ONE
SHOULD MONITOR THE LATEST INFORMATION AND RADAR FOR STORM LOCATION
AND MOVEMENT.

EXPECT LINGERING THUNDERSTORMS OVER NWRN WI ON TUESDAY WITH FRONTS
PASSING. IN FACT...FRONT WILL GO THROUGH NORTH CENTRAL
WI..,.INCLUDING THE PARK FALLS AND PRENTICE AREA IN THE
AFTERNOON...PUTTING THOSE AREAS IN BEST CHANCES OF THUNDERSTORMS ON
TUESDAY.

COOLER AND DRIER AIR WILL ARRIVE BEHIND THE FRONT AND REMAIN
THROUGH THURSDAY.

EXTENDED...
MAIN FOCUS IN LONG TERM ON DIGGING LONG WAVE TROUGH THAT TRACKS
EAST OVER SOUTHERN CANADA AND INTO THE UPPER PLAINS OVER THE
WEEKEND. THE ECM/GFS ARE IN REASONABLE AGREEMENT THAT THE TROUGH
DEEPENS INTO A CLOSED LOW OVER SASKATCHEWAN SATURDAY...WHILE
SWEEPING A COLD FRONT EAST ACROSS MINNESOTA IN THE SATURDAY
NIGHT/SUNDAY TIME FRAME. KEPT BROADBRUSH CHC POPS THROUGH THE
WEEKEND TO ACCOUNT FOR THE FROPA.

&&

.POINT TEMPS/POPS...
DLH  67  80  57  76 /  50  10  10  10
INL  63  79  53  77 /  70  10  10  10
BRD  67  82  59  79 /  50  10  10  10
HYR  67  79  58  79 /  50  50  10  10
ASX  66  79  57  74 /  50  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Jul 4, 3:29 AM CST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
429 AM CDT MON JUL 4 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
429 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTHERN MINNESOTA...MAINLY
NORTH OF A TWO HARBORS TO WALKER LINE. A FEW OF THE STORMS
MAY BE STRONG OR SEVERE.

STORMS WILL DEVELOP ACROSS NORTHEAST MINNESOTA THIS EVENING AS A
COLD FRONT MOVES INTO THE REGION. STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAIN IS EXPECTED WITH LOCALIZED
FLOODING POSSIBLE IN NORMALLY FLOOD PRONE AREAS. PLEASE MONITOR
THE LATEST FORECAST FOR UPDATES REGARDING THE THREAT OF SEVERE
WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS...POSSIBLY STRONG OR SEVERE...WILL PUSH
ACROSS NORTHWESTERN WISCONSIN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
429 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH SHORE...NORTH
OF TWO HARBORS. A FEW OF THE STORMS MAY BE STRONG OR SEVERE.

STORMS WILL DEVELOP SOUTHWARD ALONG THE NORTH SHORE OF LAKE
SUPERIOR OVERNIGHT AS A COLD FRONT MOVES INTO THE REGION. STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS...POSSIBLY STRONG OR SEVERE...MAY AFFECT
THE SOUTH SHORE OF LAKE SUPERIOR TUESDAY MORNING AND EARLY
AFTERNOON.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 4, 4:08 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT MON JUL 4 2011

MNZ012-021-042330-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
508 PM CDT MON JUL 4 2011

...INTENSIFYING THUNDERSTORMS ARE MOVING THROUGH THE EASTERN
ARROWHEAD...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES NORTHWEST OF ALPINE LAKE...
MOVING SOUTHEAST AT 25 MPH.

THIS STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS UP TO HALF INCH OF RAIN WITHIN AN HOUR...

* THE THUNDERSTORM WILL BE NEAR...
  SEA GULL LAKE BY 515 PM...
  EAGLE MOUNTAIN BY 610 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4824 9082 4819 9082 4816 9076 4813 9077
      4810 9074 4811 9064 4814 9058 4811 9054
      4811 9034 4794 8986 4781 8999 4767 9058
      4809 9125 4819 9110 4826 9088

EOM
Special weather statement, Jul 4, 5:34 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
634 PM CDT MON JUL 4 2011

MNZ010-050015-
KOOCHICHING-
634 PM CDT MON JUL 4 2011

...SEVERE THUNDERSTORMS MOVING TOWARDS KOOCHICHING COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 69 MILES WEST OF BIRCHDALE... OR NEAR ROSEAU...
MOVING EAST AT 60 MPH.

THIS STORM WAS BEGINNING TO ACCELERATE FORWARD...AND IF IT HOLDS
TOGETHER IT MAY POSE AN INCREASING DAMAGING WIND THREAT AS IT
APPROACHES KOOCHICHING COUNTY.

IT HAS ALSO BEEN REPORTED CAPABLE OF PRODUCING SEVERE HAIL.

AT ITS CURRENT MOTION...THE STORM WOULD ENTER NORTHWEST KOOCHICHING
COUNTY AROUND 730 PM CDT.

RESIDENTS OF WESTERN KOOCHICHING COUNTY SHOULD BE ALERT FOR POSSIBLE
WARNINGS AS THIS LINE OF STORMS APPROACHES.

LAT...LON 4870 9424 4866 9423 4865 9390 4864 9384
      4862 9381 4852 9378 4816 9395 4828 9444
      4871 9444 4872 9443 4872 9429

LAMERS
Special weather statement, Jul 4, 5:48 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
648 PM CDT MON JUL 4 2011

MNZ012-021-050045-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
648 PM CDT MON JUL 4 2011

...THUNDERSTORMS WILL CONTINUE TO CROSS THE EASTERN ARROWHEAD...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINES AND CLUSTERS OF STRONG THUNDERSTORMS...THE STRONGEST ONE IS 7
MILES NORTHWEST OF SAGANAGA LAKE...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO AN INCH PER HOUR...

* THE STRONGEST THUNDERSTORMS WILL BE NEAR...
  SEA GULL LAKE BY 655 PM...
  EAGLE MOUNTAIN BY 740 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4795 8959 4798 8962 4794 8964 4781 8998
      4773 9042 4767 9058 4819 9108 4826 9088
      4824 9082 4810 9074 4814 9058 4811 9054
      4812 9014 4810 9003 4801 8992 4803 8975
      4796 8956

EOM
Special weather statement, Jul 4, 7:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT MON JUL 4 2011

MNZ011-012-018-019-025-026-050200-
CENTRAL ST. LOUIS-NORTH CASS-NORTH ITASCA-NORTH ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-SOUTH ITASCA-
843 PM CDT MON JUL 4 2011

...THUNDERSTORMS APPROACHING IRON RANGE FROM THE WEST...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM INTERNATIONAL FALLS...SOUTH
THROUGH BIG FALLS AND BLACKDUCK. THIS LINE OF STORMS WAS MOVING
EAST AT 50 MPH.

THESE STORMS WILL REACH THE COMMUNITIES OF CRANE LAKE...COOK...AND
DEER RIVER BY 930 PM...AND THE VIRGINA TO GRAND RAPIDS AND CASS LAKE
AREAS AROUND 945 PM.

IF YOU ARE IN THE PATH OF THESE STORMS YOU SHOULD PREPARE FOR STRONG
WINDS AND HAIL TO OCCUR OVER THE NEXT HOUR.

LAT...LON 4853 9262 4847 9271 4844 9268 4845 9250
      4842 9245 4835 9246 4824 9237 4825 9229
      4835 9229 4836 9205 4827 9199 4821 9172
      4812 9168 4811 9156 4752 9236 4686 9466
      4687 9467 4734 9468 4792 9288 4855 9279

GRANING

The radar

The Duluth radar (KDLH), 210 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 4, 7:45 PM CST
Where
Koochiching County, 1.66 mi SSE of South Intl Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.560, -93.360

Power lines were blown down near the intersection of Route 53 and County Road 332.

Thunderstorm Wind, St. Louis

When
July 4, 8:30 PM CST
Where
St. Louis County, 0.46 mi E of Gheen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.970, -92.810

Several trees were blown down across Jansen Road, just north of Gheen. Power was out for about 12 hours.

Thunderstorm Wind, Itasca

When
July 4, 8:35 PM CST
Where
Itasca County, 7.61 mi S of Inger
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.440, -93.990

Trees were blown down near Ball Club Lake. Tree limbs came down around Inger.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335760, 335761, 335762.